Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 175, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2001, 3:16 PM CDT for 4 counties in Missouri. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 3:16 PM CDT (20:16 UTC)
- Expired
- Oct 24, 2001, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Bollinger County, MO, Cape Girardeau County, MO, Scott County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:20 PM CDT | Thunderstorm Wind 52 E | Cape Girardeau, MO | Numerous trees were blown down just north of Cape Girardeau. |
| Oct 24, 3:20 PM CDT | Thunderstorm Wind 52 E | Marble Hill, MO | Across northern parts of the county, numerous trees were blown down, some across roads. |
| Oct 24, 3:25 PM CDT | Thunderstorm Wind 55 E | Countywide, MO | At Painton, an outbuilding was blown onto a road, and several trees were blown down. One tree fell onto a home, causing major damage. Trees were also down in and near Advance, Dexter, and Essex. Falling trees took down power lines, causing power outages to abo |
| Oct 24, 3:42 PM CDT | Thunderstorm Wind 52 E | Vanduser, MO | Trees were down on every street in the town. |
| Oct 24, 3:50 PM CDT | Tornado F1 | Lusk, MO | A brief tornado with peak winds of 90 MPH damaged or destroyed five sheds. A trailer home was damaged, and a light pole and several tree limbs were downed. |
| Oct 24, 3:53 PM CDT | Hail 0.75 | Dexter, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:50 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 24, 1:50 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT WED OCT 24 2001 BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS. ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED : K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL. THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT WEDNESDAY. TEMPERATURES...HOWEVER WILL BE COOLER...WITH A REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON FRIDAY. .PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA THROUGH 7 PM. JAP
In the hours before
Special weather statement, Oct 24, 12:16 PM CDT, 3 hours before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CDT WED OCT 24 2001 ...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS... ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...UNION...HENDERSON...AND DAVIESS. IN SOUTHERN ILLINOIS... JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON... EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN. IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. IN SOUTHEAST MISSOURI...PERRY. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Special weather statement, Oct 24, 1:45 PM CDT, 1 hour 31 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CDT WED OCT 24 2001 ...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS... THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN... GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON... TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN... MUHLENBERG...AND TODD. IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER... PULASKI...AND MASSAC. IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER... WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW MADRID. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Local storm report, Oct 24, 2:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM MARBLE HILL MO 80 MPH WIND GUST
10/24/01 BOLLINGER REPORTED BY EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 40 min |
| Oct 24, 2:41 PM CDT | Tornado Warning | PAH | Perry | 34 min |
| Oct 24, 2:48 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 57 min |
| Oct 24, 2:55 PM CDT | Tornado Warning | PAH | Jackson | 35 min |
| Oct 24, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 46 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 50 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 50 min |
| Oct 24, 3:19 PM CDT | Tornado Warning | PAH | Franklin | 26 min |
| Oct 24, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 33 min |
| Oct 24, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline | 41 min |
| Oct 24, 3:38 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, White | 67 min |
| Oct 24, 3:40 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 35 min |
| Oct 24, 3:44 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 16 min |
| Oct 24, 3:49 PM CDT | Tornado Warning | PAH | Saline | 26 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 17 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 17 min |
| Oct 24, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 65 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 46 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 41 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Marshall | 46 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 56 min |
| Oct 24, 4:38 PM CDT | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 37 min |
| Oct 24, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Lyon | 63 min |
| Oct 24, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Hopkins, Webster | 63 min |
| Oct 24, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Graves, McCracken, Marshall | 61 min |
| Oct 24, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Hickman | 61 min |
| Oct 24, 5:11 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, McLean | 64 min |
| Oct 24, 5:15 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 30 min |
| Oct 24, 5:20 PM CDT | Tornado Warning | PAH | Calloway | 40 min |
| Oct 24, 5:24 PM CDT | Tornado Warning | PAH | Daviess | 51 min |
| Oct 24, 5:37 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 53 min |
| Oct 24, 5:55 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 65 min |
| Oct 24, 6:31 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 29 min |
| Oct 24, 2:08 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 52 min |
| Oct 24, 2:12 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 48 min |
| Oct 24, 2:26 PM CDT | Tornado Warning | PAH | Perry | 34 min |
| Oct 24, 2:37 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 38 min |
| Oct 24, 2:40 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 50 min |
| Oct 24, 2:58 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 47 min |
| Oct 24, 3:05 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 40 min |
| Oct 24, 3:49 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Scott, Stoddard | 41 min |
| Oct 24, 3:49 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 41 min |
| Oct 24, 4:32 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.